Idaho, 2021

Damaging Winds in Idaho, September 10, 2021

September 10, 2021 · NWS PIH · 11 events in 8 counties and zones

Thunderstorm outflows created strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm outflows created strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 10, 1:21 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 10, 1:21 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
221 PM MDT Fri Sep 10 2021

.SHORT TERM...Today through Monday.
An upper level low moves through the area this afternoon into
tomorrow morning. Expect scattered showers and thunderstorms this
afternoon into early evening. Small hail and lightning are
expected. The biggest impact will be winds of 25 to 35 mph with
gusts of 50 mph plus with stronger thunderstorms this afternoon
into the early evening. We are in a marginal risk for severe
thunderstorms for this afternoon into evening for severe
thunderstorms with winds greater than 58 mph. The first wave of
thunderstorms is hitting Burly currently look at radar imagery and
a second wave or line of thunderstorms is back by Gooding Idaho. A
third line, which likely will be mostly showers and weaker when
it hits us, is back on the Idaho/Oregon line currently.

Lingering showers are expected into Saturday for our eastern
areas especially along the Wyoming border, with chances decreasing
throughout the day. Saturday night again offers some slight
chances for some showers and isolated thunderstorms for the
southeast highlands, driven by unstable conditions persisting
along the Utah border. Temperatures Saturday cool by about ten
degrees associated with a more west/northwest flow. This brings
more seasonable conditions back for the period and the start of
next week. An upper level trough works through Northern Montana
for Sunday into Monday, bringing chances for isolated rain showers
and thunderstorms for the Eastern and Southern Highlands, with
minimal impacts expected.
Wyatt

&&

.LONG TERM...Tuesday through next Friday.
Expect an overall low impact period with overall dry conditions
and periodically breezy afternoons. Tuesday will be slightly
breezy in northwest flow. Wednesday into Thursday a dry trough
passes over northern Idaho. Wednesday and Thursday each afternoon
expect near critical relative humidity and near critical winds,
especially for the Central mountains and the Arco desert areas.
Models show another system late Thursday into Friday with moderate
winds and light precipitation across our northern areas. Expect
70 to 80s with cooler mountain temperatures through the period.
Wyatt

&&

.AVIATION...Gusty winds and showers/storms are beginning to develop
across eastern Idaho. Winds in the 15-25 kt range, with higher
gusts, seem probable through about 11/02Z. After this time,
gradient winds will subside but thunderstorm outflow wind
potential will continue. Expecting thunderstorm potential to
increase over the next few hours and continue into the late
evening. Greatest concern will be for gusty winds in and around
thunderstorms. Localized MVFR/IFR reductions will be possible with
storms. As we move towards daybreak Saturday, conditions will
begin to improve with gradually clearing skies and precip moving
out of the region.
McKaughan

&&

.FIRE WEATHER...Expecting scattered thunderstorms to develop
through the afternoon and continue into the overnight hours. Red
Flag Warnings remain in effect for all of eastern Idaho until
10PM. Gusty outflow winds up to 50 mph will be possible with the
strongest of storms. Cooler weather is expected for the weekend
along with higher afternoon RHs so no fire weather concerns are
anticipated. Winds do look like they will become breezy on Monday
and continue into much of next week. Temperatures have been
trending up the last few forecasts so now looks like afternoon RHs
may hover near critical levels in spots so will have to monitor
for potential Red Flag concerns as we get a bit closer in time.
McKaughan

&&

.AIR STAGNATION...All air quality alerts have been lifted across
the area due to improved air quality conditions. The HRRR smoke
model shows improved air quality today with precipitation and
southerly flow.The model then shows slightly degraded air quality
in westerly flow early Saturday. However, when the upper flow
aloft becomes northwesterly by Saturday afternoon the model shows
improved air quality. That said, the northwesterly flow doesn't
look to last long. Models show westerly to southwesterly flow by
Sunday afternoon which will bring back smoke from California by
Sunday evening into Monday.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ410-411-413-
422-425-427-475-476.

&&

In the hours before

Local storm report, Sep 10, 2:09 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
309 PM MDT FRI SEP 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND GST     4 ESE BASIN             42.23N 113.71W
09/10/2021  M44 MPH          CASSIA             ID   MESONET

            MESONET STATION TR257 SAWTOOTH PORTABLE NO.
            1.

&&

TAX
Special weather statement, Sep 10, 2:09 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Pocatello ID
309 PM MDT Fri Sep 10 2021

IDZ051-052-068-074-075-102145-
Arco/Mud Lake Desert ID-Shoshone/Lava Beds ID-
Wood River Foothills ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
309 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of central Blaine,
southwestern Butte, northeastern Lincoln and north central Minidoka
Counties through 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Carey, moving northeast at 40 to 50 mph.

HAZARD...Wind gusts up to 50 mph bringing blowing dust, lightning,
         and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Craters Of The Moon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4304 11396 4310 11410 4362 11362 4336 11333
TIME...MOT...LOC 2108Z 223DEG 35KT 4320 11388

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TW
Special weather statement, Sep 10, 2:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
315 PM MDT Fri Sep 10 2021

IDZ051>055-057>059-062-102200-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Shoshone/Lava Beds ID-
Raft River Region ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
315 PM MDT Fri Sep 10 2021

...Strong thunderstorms will impact portions of southeastern Blaine,
northwestern Caribou, southwestern Fremont, central Oneida, western
Jefferson, Bannock, southeastern Butte, Power, northwestern
Bonneville, southeastern Cassia and Bingham Counties through 400 PM
MDT...

At 314 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Roberts to 10 miles
southeast of Fort Hall Bannock Peak. Movement was northeast at 40 to
50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Idaho Falls, Pocatello, Blackfoot, American Falls, McCammon, Neeley,
Goshen, American Falls Reservoir, Chubbuck, Shelley, Aberdeen, Inkom,
Downey, Roberts, Firth, Arimo, Rockland, Hamer, Atomic City and
Southeast Inl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4404 11201 4235 11209 4204 11314 4348 11299
TIME...MOT...LOC 2114Z 239DEG 103KT 4361 11227 4249 11256

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TW
Local storm report, Sep 10, 2:16 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
316 PM MDT FRI SEP 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND GST     1 SE HAILEY             43.50N 114.28W
09/10/2021  M51 MPH          BLAINE             ID   AWOS

            AWOS STATION KSUN HAILEY FRIEDMAN AIRPORT.

&&

TAX
Special weather statement, Sep 10, 2:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
318 PM MDT Fri Sep 10 2021

IDZ051-052-055-068-073>075-102145-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Shoshone/Lava Beds ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Sun Valley Region ID-
Lost River Valleys ID-
318 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of southeastern Custer,
central Blaine, southwestern Butte, northwestern Power, eastern
Lincoln, northwestern Cassia and Minidoka Counties through 345 PM
MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
Minidoka, or 11 miles northwest of Lake Walcott, moving northeast at
85 mph.

HAZARD...Wind gusts up to 50 mph creating blowing dust, lightning
         and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burley, Hailey, Rupert, Heyburn, Carey, Grouse, Little Wood
Reservoir, Picabo, Bellevue, Paul, Richfield, Minidoka, Craters Of
The Moon, Gannett, Acequia, Garfield Ranger Station, Copper Basin
Airport, Bear Trap Airport, Kimama and Laidlaw Corrals Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4245 11398 4252 11401 4253 11399 4253 11395
      4254 11393 4276 11393 4277 11405 4281 11405
      4281 11411 4361 11440 4394 11372 4279 11321
TIME...MOT...LOC 2117Z 233DEG 74KT 4278 11356

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TW
Local storm report, Sep 10, 2:29 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
329 PM MDT FRI SEP 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     1 WSW BELLEVUE          43.46N 114.27W
09/10/2021                   BLAINE             ID   TRAINED SPOTTER

            MULTIPLE LARGE COTTONWOOD TREES DOWN. TIME
            ESTIMATED VIA RADAR.

&&

TAX

The radar

The Pocatello radar (KSFX), 146 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
September 10, 2:30 PM MST to 2:40 PM MST
Where
Blaine County, 6 mi S of Sun Vly
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.613, -114.350

A 65 mph wind gusts 6 miles south of Sun Valley. There was a power outage in Blaine County affecting about 1,000 customers until about 5:30 PM MDT.

Thunderstorm Wind, Cassia

When
September 10, 2:40 PM MST to 3:00 PM MST
Where
Cassia County, 5 mi N of Declo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.592, -113.620

An irrigation wheel line was blown over and blown into an adjoining field.

Thunderstorm Wind, Minidoka

When
September 10, 3:00 PM MST to 3:15 PM MST
Where
Minidoka County, 6 mi NW of Minidoka
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
42.811, -113.564

Sixty mph 6 miles northwest of Minidoka.

Thunderstorm Wind, Butte

When
September 10, 4:10 PM MST to 4:20 PM MST
Where
Butte County, 17 mi SE of Arco
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.456, -113.060

A 60 mph wind gust 12 miles southeast of Butte City.

Thunderstorm Wind, Bingham

When
September 10, 4:15 PM MST to 4:27 PM MST
Where
Bingham County, 11 mi WSW of Atomic City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.369, -113.022

Sixty five mph wind gust 11 miles west southwest of Atomic City.

Thunderstorm Wind, Jefferson

When
September 10, 4:15 PM MST to 4:30 PM MST
Where
Jefferson County, 10 mi SSW of Terreton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.696, -112.507

A 60 mph wind gust 9 miles south southwest of Mud Lake.

Thunderstorm Wind, Jefferson

When
September 10, 4:20 PM MST to 4:35 PM MST
Where
Jefferson County, 1 mi NE of Terreton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.840, -112.416

A 60 mph gust 1 mile northeast of Terreton.

Thunderstorm Wind, Jefferson

When
September 10, 4:22 PM MST to 4:35 PM MST
Where
Jefferson County, 1 mi N of Roberts
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
43.734, -112.130

A 60 mph wind gust 1 mile north of Roberts.

Thunderstorm Wind, Bonneville

When
September 10, 4:25 PM MST to 4:35 PM MST
Where
Bonneville County, 18 mi W of Osgood
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -112.460

Eighteen miles west of Osgood recorded a 65 mph wind gust.

Thunderstorm Wind, Lincoln

When
September 10, 4:45 PM MST to 5:00 PM MST
Where
Lincoln County, 1 mi ENE of Richfield
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.056, -114.152

A 59 mph wind gust near Richfield.

Thunderstorm Wind, Butte

When
September 10, 5:00 PM MST to 5:15 PM MST
Where
Butte County, 10 mi SSE of Howe
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.646, -112.923

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984384, 984393, 984421, 984414, 984404, 984423, 984422, 984424, 984408, 984411, 984402.